Florida, 2009

Lightning Strike in Florida, July 10, 2009

July 10, 2009 · NWS JAX · 1 event in 1 county or zone

S. and an upper level trough was pushing offshore of the Atlantic seaboard.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A large upper level high pressure system was over the U.S. and an upper level trough was pushing offshore of the Atlantic seaboard. A quasi-stationary surface front was across north Florida and became diffuse. Scattered afternoon storms developed over an unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 10, 8:40 AM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 10, 8:40 AM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
940 AM EDT FRI JUL 10 2009

.SHORT TERM...COMPLICATED WX PATTERN SHAPING UP FOR TODAY. E COAST
UPPER TROF HAS SHIFTED SE AND NOW EXTENDS FROM OFF THE SE GA COAST
TO OUR SW ZONES. SFC COLD FRONT IS ACROSS EXTREME N FL FROM NEAR THE
JAX AREA TO LAKE CITY. DEW POINTS ARE IN THE UPPER 60S N OF THE
FRONT AND LOWER 70S S OF THE FRONT. EARLY MORNING TSTMS MOVED E TO
NEAR RAINBOW LAKES ESTATES...BUT THESE HAVE DISSIPATED. OTHER ISOLD
STORMS ARE MOVING SW ALONG THE ATLC COAST IN ASSOCIATION WITH
INSTABILITY AND POSITIVE VORTICITY ADVECTION NEAR THE UPPER TROF
AXIS. EXPECT ACTIVITY TO CONTINUE NEAR THE ATLC COAST THRU THE
REMAINDER OF THE MORNING HOURS WITH TSTMS DEVELOPING NEAR AND S OF
FRONT DURING THE LATE MORNING AND AFTN. LOWEST POPS SHOULD BE OVER
THE NW ZONES. GRID DEPICTION SEEMS TO HAVE THIS WELL COVERED. WILL
LIKELY INCLUDE STRONG TSTM VERBIAGE FOR S ZONES DUE TO COLDER 500MB
TEMPS...HIGH OVERALL CAPE AREA...MORE MID-LEVEL SHEAR AND DRY AIR
ALOFT.

&&

.AVIATION...STILL DEALING WITH LOW CIGS AS WELL AS REDUCED VSBYS AT
KJAX. HAVE INCLUDED EARLIER THUNDER AT KJAX TO ACCOUNT FOR STORMS
MOVING DOWN THE COAST.

&&

.MARINE...MAY TWEAK GA OFFSHORE SEAS DOWN ABOUT A FOOT. OTHERWISE...
FORECAST IS ON TRACK.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

CARROLL/KERNS
Hazardous weather outlook, Jul 10, 5:00 AM EST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EDT FRI JUL 10 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-110930-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
600 AM EDT FRI JUL 10 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...
...A MODERATE RISK OF RIP CURRENTS OVER SOUTHEAST GEORGIA BEACHES
TODAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
DUE TO A FRONTAL BOUNDARY IN THE AREA. SHOWERS AND THUNDERSTORMS
THAT DEVELOP THIS MORNING WILL BE NEAR THE COASTAL AREAS...THEN THEY
WILL GRADUALLY MOVE SOUTHWEST AND DEVELOP TOWARD THE INLAND SECTIONS
THIS AFTERNOON AND EVENING. BEST THUNDERSTORM CHANCES WILL BE IN
NORTHEAST FLORIDA WHERE THE STRONGEST STORMS THIS AFTERNOON WILL BE
CAPABLE OF PRODUCING GUSTY WINDS OVER 50 MPH...LOCALLY HEAVY
RAINFALL...AND HAIL. STRONG THUNDERSTORMS THAT FORM OVER THE COASTAL
WATERS TODAY WILL ALSO BE CAPABLE OF PRODUCING WATERSPOUTS.

AREAS OF FOG ARE EXPECTED EARLY THIS MORNING. VISIBILITIES OVER
INLAND AREAS WILL BRIEFLY BE REDUCED TO BELOW 1 MILE IN ISOLATED
LOCATIONS THROUGH ABOUT 9 AM.

A MODERATE RISK OF RIP CURRENTS IS EXPECTED OVER THE SOUTHEAST
GEORGIA BEACHES DUE TO NORTHEAST FLOW AND INCREASED SURF.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

DRIER AIR WILL FILTER INTO AREA ON SATURDAY AND SUNDAY RESULTING IN
LOWER CHANCES OF THUNDERSTORMS. NEXT WEEK WILL SEE SCATTERED
THUNDERSTORMS EACH DAY MAINLY IN THE AFTERNOON AND EVENING HOURS.

AN ONSHORE FLOW AND LARGER SURF CONDITIONS ON SATURDAY MAY ENHANCE
THE RIP CURRENT THREAT AT AREA BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ARS

In the hours before

Local storm report, Jul 10, 8:43 AM EST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
943 AM EDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     4 W LIVE OAK            30.29N 83.05W
07/09/2009                   SUWANNEE           FL   UTILITY COMPANY

            TREES FALLING ON POWER LINES CAUSED POWER OUTAGES.

&&

MTRABERT
Local storm report, Jul 10, 9:33 AM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1033 AM EDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     6 WNW FERNANDINA BEACH  30.68N 81.54W
07/09/2009                   NASSAU             FL   DEPT OF HIGHWAYS

            THE NASSAU COUNTY ROAD DEPARTMENT REPORTED NUMEROUS TREES
            WERE BLOWN DOWN ALONG CHESTER RIVER ROAD. THE TIME OF THE
            EVENT WAS BASED ON RADAR.

&&

AENYEDI
Local storm report, Jul 10, 9:48 AM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1048 AM EDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     HICKOX                  31.15N 82.00W
07/09/2009                   BRANTLEY           GA   COUNTY OFFICIAL

            TREES WERE BLOWN DOWN ACROSS HICKOX. ONE WAS BLOCKING A
            PORTION OF STEVEN PARK ROAD.

&&

AENYEDI

The radar

The Jacksonville radar (KJAX), 126 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Flagler

When
July 10, 11:58 AM EST
Where
Flagler County, 0.69 mi S of Flagler Beach
Injuries
4 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
29.470, -81.130

Lightning struck the construction crane on the Flagler Beach Pier. Four workers received a slight electric jolt.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173222.